Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A Wold-type decomposition for commuting isometric pairs


Author: Dan Popovici
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 2303-2314
MSC (2000): Primary 47A13, 47A45
DOI: https://doi.org/10.1090/S0002-9939-04-07331-9
Published electronically: February 26, 2004
MathSciNet review: 2052406
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain a Wold-type decomposition theorem for an arbitrary pair of commuting isometries $V$ on a Hilbert space. More precisely, $V$ can be uniquely decomposed into the orthogonal sum between a bi-unitary, a shift-unitary, a unitary-shift and a weak bi-shift part, that is, a part $S=(S_1,S_2)$ that can be characterized by the condition that $S_1S_2, S_1\vert _{\bigcap_{n\ge 0}\ker S_2^*S_1^n}$ and $S_2\vert _{\bigcap_{n\ge 0}\ker S_1^*S_2^n}$ are shifts. Moreover, $S$ contains bi-shift and modified bi-shift maximal parts.


References [Enhancements On Off] (What's this?)

  • [BCL] C. A. Berger, L. A. Coburn and A. Lebow, Representation and Index Theory for $\mathbb{C} ^*$-Algebras Generated by Commuting Isometries, J. Funct. Anal. 27 (1978), 51-99. MR 57:7251
  • [GG] D. Gaspar and P. Gaspar, Wold decompositions and the unitary model for bi-isometries, to appear.
  • [GS1] D. Gaspar and N. Suciu, Intertwining properties of isometric semigroups and Wold type decompositions, Operator Theory: Adv. and Appl. 24, Birkhäuser, Basel, 1987, pp. 183-193. MR 89a:47066
  • [GS2] D. Gaspar and N. Suciu, On the Wold decomposition of isometric semigroups, in Approximation Theory and Functional Analysis, Internat. Schriftenreihe Numer. Math. 65, Birkhäuser Verlag, Basel, 1984, pp. 99-108. MR 87g:47080
  • [It] T. Ito, On the commutative family of subnormal operators, J. Fac. Sci. Hokkaido Univ. Ser. I 14 (1958), 1-15. MR 21:5902
  • [Ko] M. Kosiek, Functional calculus and common invariant subspaces, Uniwersytet Jagiellonski Wydanie I, Krakow, 2001.
  • [La] H. Langer, Ein Zerspaltungssatz für Operatoren in Hilbertraum, Acta Math. Acad. Sci. Hungar. 12 (1961), 441-445. MR 25:3378
  • [NF1] B. Sz.-Nagy and C. Foias, Harmonic Analysis of Operators in Hilbert Space, North-Holland, Amsterdam, 1970. MR 43:947
  • [NF2] B. Sz.-Nagy and C. Foias, Sur les contractions de l'espace de Hilbert. IV, Acta Sci. Math. (Szeged) 21 (1960), 251-259. MR 23:A3445
  • [Po] D. Popovici, On the structure of c.n.u. bi-isometries. II, Acta Sci. Math. (Szeged) 68 (2002), 329-347. MR 2003f:47018
  • [S\l] M. S\locinski, On the Wold-type decomposition of a pair of commuting isometries, Ann. Polon. Math. 37 (1980), 255-262. MR 83e:47031
  • [Su] I. Suciu, On the semi-groups of isometries, Studia Math. 30 (1968), 101-110. MR 37:4671
  • [Wo] H. Wold, A study in the analysis of stationary time series, Almqvist and Wiksell, Stockholm, 1938 (2nd ed., 1954). MR 15:811d

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A13, 47A45

Retrieve articles in all journals with MSC (2000): 47A13, 47A45


Additional Information

Dan Popovici
Affiliation: Department of Mathematics, University of the West Timişoara, RO-300223 Timişoara, Bd. Vasile Pârvan nr. 4, Romania
Email: popovici@math.uvt.ro

DOI: https://doi.org/10.1090/S0002-9939-04-07331-9
Keywords: Wold-type decomposition, (dual) bi-isometry, (weak, modified) bi-shift, unitary extension
Received by editor(s): September 13, 2002
Received by editor(s) in revised form: April 21, 2003
Published electronically: February 26, 2004
Additional Notes: This work was supported by the EEC Research Training Network: “Analysis and Operators”, contract no. HPRN-CT-2000-00116
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society